Massera's lemma

From Wikipedia, the free encyclopedia
Jump to: navigation, search

In stability theory and nonlinear control, Massera's lemma, named after José Luis Massera, deals with the construction of the Lyapunov function to prove the stability of a dynamical system.[1] The lemma appears in (Massera 1949, p. 716) as the first lemma in section 12, and in more general form in (Massera 1956, p. 195) as lemma 2. In 2004, Massera's original lemma for single variable functions was extended to the multivariable case, and the resulting lemma was used to prove the stability of switched dynamical systems, where a common Lyapunov function describes the stability of multiple modes and switching signals.

Massera's original lemma[edit]

Massera’s lemma is used in the construction of a converse Lyapunov function of the following form (also known as the integral construction)

for an asymptotically stable dynamical system whose stable trajectory starting from

The lemma states:

Let be a positive, continuous, strictly decreasing function with as . Let be a positive, continuous, nondecreasing function. Then there exists a function such that

  • and its derivative are class-K functions defined for all t ≥ 0
  • There exist positive constants k1, k2, such that for any continuous function u satisfying 0 ≤ u(t) ≤ g(t) for all t ≥ 0,

Extension to multivariable functions[edit]

Massera's lemma for single variable functions was extended to the multivariable case by Vu and Liberzon.[2]

Let be a positive, continuous, strictly decreasing function with as . Let be a positive, continuous, nondecreasing function. Then there exists a differentiable function such that

  • and its derivative are class-K functions on .
  • For every positive integer , there exist positive constants k1, k2, such that for any continuous function satisfying
for all ,

we have

References[edit]

Footnotes[edit]

  1. ^ Khalil, H.K. (2001), Nonlinear Systems, Prentice Hall, ISBN 0-13-067389-7 
  2. ^ Vu, L.; Liberzon, D. (2005), "Common Lyapunov functions for families of commuting nonlinear systems", Systems & Control Letters, 54 (5): 405–416, doi:10.1016/j.sysconle.2004.09.006, retrieved 2008-07-18.